Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2014) 36 P1 | DOI: 10.1530/endoabs.36.P1

BSPED2014 Poster Presentations (1) (88 abstracts)

A rare cause of iatrogenic Cushing's syndrome

Catherine Hearnshaw 1, , Maybelle Wallis 1, & J Chizo Agwu 1,

83 views


1Sandwell and West Birmingham NHS Trust, West Bromwich, UK; 2City Hospital, Birmingham, UK.


Introduction: Cushing’s syndrome in childhood usually results from exogenous steroids, which can potentially cause adrenal suppression and leave the patient at risk of adrenal crisis. Classically this occurs secondary to oral glucocorticoid medication, but there are also frequent reports resulting from high dose topical steroids. Prolonged intranasal or inhaled steroids have also been implicated, however cases resulting from the prolonged use of ocular steroids are extremely rare.

Case report: We present the case of an 8-year-old boy with Peters Plus syndrome who developed Cushing’s syndrome and severe adrenal suppression secondary to prolonged ocular steroids given almost continuously over at least 4 years. He had bilateral congenital glaucoma, requiring multiple ophthalmic surgical procedures, including repeat corneal transplants. These dexamethasone eye drops had been given up to every 30 min, but mainly two to four times daily. On a short synacthen test he only achieved a peak cortisol level of <10 (at 0, 30, and 60 min) showing severe adrenal suppression.

Impacts on clinical practice: To date there have only been two previous reports of children developing Cushing’s syndrome and two others with adrenal insuffiicency following ocular steroids.Exact mechanism is uncertain, as a study has confirmed that despite frequent dosing, the penetration of dexamethasone into the vitreous is negligible, concentration in the aqueous humor and systemic uptake is low. Possible mechanisms proposed include absorbtion through the nasal mucosa when correct instillation technique including punctal occlusion is not practised, which may reduce the steroid amount reaching the nasal mucosa. Although rare, clinicans should be aware that prolonged ocular steroids can lead to Cushing’s syndrome and/or adrenal suppression (potentially occult). Its recognition is vital in order to institute appropriate management and prevent the life threatening possibility of adrenal crisis.

Volume 36

42nd Meeting of the British Society for Paediatric Endocrinology and Diabetes

British Society for Paediatric Endocrinology and Diabetes 

Browse other volumes

Article tools

My recent searches

No recent searches.

My recently viewed abstracts